Are anti-tubercular drugs safe for my child?
Q: My 17-months-old baby has been diagnosed of primary complex. He is taking a combination of 3 drugs, which include Rifampicin, INH and Isoniazide. According to his doctor, he doesn't need to take his vitamins because it won't be effective since he is already taking 3 medicines. Is this true? Are the drugs safe for his liver? What are the side effects of the drugs? Are the drugs more effective if taken on an empty stomach?
A:A combination of 3 drugs INH, rifampicin and pyrazinamide is the standard well accepted treatment of primary complex. The drug pyrazinamide is withdrawn after first 2 months of treatment while the other 2 drugs continue for 6 months total. Rifampicin needs to be taken empty stomach. If you child is on a combination pill, then it is best taken empty stomach. By and large, these drugs are safe. However, liver damage can occur in some patients, which is reversible in most instances. Appearance of jaundice is an indication for checking for liver function. A periodic testing for liver function is advisable for all patients on anti-tubercular drugs. Also keep in mind that rifampicin can cause red discoloration of the urine, which is entirely harmless.